Lamotrigine-Induced Neutropenia Following Two Attempts to Increase Dosage Above 50 mg/day with Recovery Between Episodes
- 13 Downloads
Lamotrigine is a triazinic compound, chemically different from the other anticonvulsants. It exerts its anticonvulsant effects by blocking voltage-dependent sodium channels and stabilising the neuronal membranes and inhibiting the release of excitory neurotransmitters, mainly the glutamate. Lamotrigine could be associated with haematological effects such as leucopenia, neutropenia, thrombocytopenia, anaemia, pancytopenia and very rarely aplastic anaemia or agranulocytosis. We report the case of a 76-year-old woman, who presented with neutropenia induced by lamotrigine.
Mrs V is 76 years old. Her past medical history consisted of an essential epilepsy since the age of 10 years, iodine and insect bite allergies, gastrooesophageal reflux due to hiatal hernia and, her surgical history involved insertion of left hip prosthesis, carpal tunnel surgery, appendectomy, hysterectomy and sigmoidectomy for diverticular disease. She has been receiving lamotrigine for her epilepsy since...
KeywordsNeutropenia Omeprazole Gabapentin Lamotrigine Phenobarbital
The authors have provided no information on sources of funding or on conflicts of interest directly relevant to the content of this report.
- 5.Battino D, Dukes G, Perucca E. In: Meyler’s side effects of drugs. In: Dukes MNG, Aronson JK, editors. Anticonvulsants. 14th ed. Amsterdam: Elsevier, 2000: 172–8Google Scholar
- 7.Femandez-Galam M, Martin-Nunez G, Castellanos F, et al. Lamotrigine-induced agranulocytosis [letter]. Med Clin (Barc) 2000; 115: 759Google Scholar